Alert archive / Oklahoma / Tornado Warnings in 1998
Tornado Warning 104, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Oct 5, 1998, 3:09 AM CDT for Logan County, Payne County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 5, 1998, 3:09 AM CDT (08:09 UTC)
- Expired
- Oct 5, 1998, 3:45 AM CDT
- In force
- 36 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Logan County, OK, Payne County, OK
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 8.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1746 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 419 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 28.9
The text
As transmitted, in the capitals the NWS used until 2016.
301
WFUS1 KOKC 050810 RRA
TOROKC
OKC083-119-050845-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
309 AM CDT MON OCT 5 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
LOGAN COUNTY IN CENTRAL OKLAHOMA
PAYNE COUNTY IN CENTRAL OKLAHOMA
* UNTIL 345 AM CDT
* AT 309 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS
LOCATED 3 MILES WEST OF LANGSTON...MOVING NORTHEAST AT 25 MILES
PER HOUR.
* LOCATIONS IN THE WARNING INCLUDE LANGSTON AND COYLE
TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.
LAT...LON 3597 9742 3589 9734 3599 9711 3612 9730What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 4, 9:55 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Oct 4, 9:55 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 955 PM CDT SUN OCT 4 1998 WILL UPDATE ZONES BASED ON SATELLITE...RADAR...AND MESONET DATA. WITH WIDESPREAD TORNADIC EVENT ONGOING...HAVE NOT LOOKED AT MUCH IN THE WAY OF SYNOPTIC MODELS. ONLY MINOR TWEAKING EXPECTED. WL ADD POPS TO WESTERN/NORTHWESTERN ZONES WITH MID-LEVEL ECHOES DEVELOPING AHEAD OF MID-UPPER LEVEL JET MAX. 11 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Oct 4, 9:23 PM CDT, 5 hours 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
916 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0902 PM BLACKWELL OK .75 INCH HAIL
10/04/98 KAY
0900 PM 6 N PIEDMONT OK 1.00 INCH HAIL
10/04/98 KINGFISHER
0855 PM OKARCHE OK .75 INCH HAIL
10/04/98 KINGFISHERLocal storm report, Oct 4, 9:29 PM CDT, 5 hours 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
922 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 7 S TUTTLE OK WIND DAMAGE
10/04/98 GRADY FEW TRAILERS TURNED OVERLocal storm report, Oct 4, 10:02 PM CDT, 5 hours 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0959 PM CDT SUN OCT 4 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM 3 NNW SHAWNEE OK 72 MPH WIND GUST, MEASURED
10/04/98 POTTAWATTOMIE OKLAHOMA MESONETWORKThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:05 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 40 min |
| Oct 4, 7:08 PM CDT | Tornado Warning | OUN | Grady | 27 min |
| Oct 4, 7:10 PM CDT | Tornado Warning | OUN | Noble, Payne | 35 min |
| Oct 4, 7:10 PM CDT | Tornado Warning | OUN | Garfield, Kingfisher, Logan | 50 min |
| Oct 4, 7:16 PM CDT | Severe Thunderstorm Warning | OUN | McClain | 29 min |
| Oct 4, 7:23 PM CDT | Tornado Warning | OUN | Payne | 52 min |
| Oct 4, 7:30 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 45 min |
| Oct 4, 7:34 PM CDT | Tornado Warning | OUN | McClain | 26 min |
| Oct 4, 7:37 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 38 min |
| Oct 4, 7:43 PM CDT | Tornado Warning | OUN | Payne | 32 min |
| Oct 4, 7:44 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 46 min |
| Oct 4, 7:50 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 40 min |
| Oct 4, 7:55 PM CDT | Tornado Warning | OUN | Cleveland | 35 min |
| Oct 4, 7:56 PM CDT | Tornado Warning | OUN | Canadian | 49 min |
| Oct 4, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 46 min |
| Oct 4, 8:01 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 44 min |
| Oct 4, 8:06 PM CDT | Severe Thunderstorm Warning | OUN | McClain | 24 min |
| Oct 4, 8:11 PM CDT | Tornado Warning | OUN | Payne | 19 min |
| Oct 4, 8:16 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 29 min |
| Oct 4, 8:31 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma | 29 min |
| Oct 4, 8:37 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 53 min |
| Oct 4, 8:41 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 49 min |
| Oct 4, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 44 min |
| Oct 4, 8:46 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma | 34 min |
| Oct 4, 8:57 PM CDT | Tornado Warning | OUN | Lincoln, Pottawatomie | 48 min |
| Oct 4, 9:01 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 44 min |
| Oct 4, 9:07 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 53 min |
| Oct 4, 9:13 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma | 32 min |
| Oct 4, 9:15 PM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Oct 4, 9:28 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 47 min |
| Oct 4, 9:41 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 49 min |
| Oct 4, 9:41 PM CDT | Tornado Warning | OUN | Lincoln, Pottawatomie | 34 min |
| Oct 4, 10:02 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 43 min |
| Oct 4, 10:04 PM CDT | Tornado Warning | OUN | Seminole | 56 min |
| Oct 4, 10:14 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 46 min |
| Oct 4, 10:16 PM CDT | Tornado Warning | OUN | Pottawatomie | 14 min |
| Oct 4, 10:36 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 39 min |
| Oct 4, 10:56 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 64 min |
| Oct 5, 12:34 AM CDT | Flash Flood Warning | OUN | Noble | 116 min |
| Oct 5, 2:23 AM CDT | Flash Flood Warning | OUN | Garfield, Kay, Noble | 3 hr |
| Oct 5, 2:34 AM CDT | Severe Thunderstorm Warning | OUN | Logan | 41 min |
| Oct 5, 3:38 AM CDT | Tornado Warning | OUN | Logan, Oklahoma | 37 min |
| Oct 5, 3:48 AM CDT | Tornado Warning | OUN | Payne | 27 min |
| Oct 5, 4:04 AM CDT | Flash Flood Warning | OUN | Logan, Payne | 3 hr |
| Oct 5, 4:15 AM CDT | Tornado Warning | OUN | Payne | 25 min |
| Oct 5, 4:45 AM CDT | Flash Flood Warning | OUN | Lincoln | 3 hr |
| Oct 5, 8:48 AM CDT | Flash Flood Warning | OUN | Pottawatomie, Seminole | 117 min |
| Oct 5, 9:06 AM CDT | Flash Flood Warning | OUN | Stephens | 3 hr |
| Oct 5, 10:06 AM CDT | Flash Flood Warning | OUN | Garvin | 3 hr |
| Oct 5, 10:25 AM CDT | Flash Flood Warning | OUN | Noble, Payne | 4 hr |
| Oct 5, 10:40 AM CDT | Severe Thunderstorm Warning | OUN | Atoka | 65 min |
| Oct 5, 2:25 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 40 min |
Nearby
Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.